2001 Generic simplicity of the eigenvalues of the Stokes system in two space dimensions
Jaime H. Ortega, Enrique Zuazua
Adv. Differential Equations 6(8): 987-1023 (2001). DOI: 10.57262/ade/1357140555


We analyze the multiplicity of the eigenvalues for the Stokes operator in a bounded domain of $\mathbb R^2$ with Dirichlet boundary conditions. We prove that, generically with respect to the domain, all the eigenvalues are simple. In other words, given a bounded domain of $\mathbb R^2,$ we prove the existence of arbitrarily small deformations of its boundary such that the spectrum of the Stokes operator in the deformed domain is simple. We prove that this can be achieved by means of deformations which leave invariant an arbitrarily large subset of the boundary. The proof combines Baire's lemma and shape differentiation. However, in contrast with the situation one encounters when dealing with scalar elliptic eigenvalue problems, the problem is reduced to a unique continuation question that may not be solved by means of Holmgrem's uniqueness theorem. We show however that this unique continuation property holds generically with respect to the domain and that this fact suffices to prove the generic simplicity of the spectrum.


Download Citation

Jaime H. Ortega. Enrique Zuazua. "Generic simplicity of the eigenvalues of the Stokes system in two space dimensions." Adv. Differential Equations 6 (8) 987 - 1023, 2001. https://doi.org/10.57262/ade/1357140555


Published: 2001
First available in Project Euclid: 2 January 2013

zbMATH: 1223.35252
MathSciNet: MR1828501
Digital Object Identifier: 10.57262/ade/1357140555

Primary: 35Q30
Secondary: 35P99 , 49J20 , 93B60

Rights: Copyright © 2001 Khayyam Publishing, Inc.


This article is only available to subscribers.
It is not available for individual sale.

Vol.6 • No. 8 • 2001
Back to Top